Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 41, NWS Amarillo, TX

May 24, 20104 counties in Texas

NWS Amarillo, TX issued this tornado warning at May 24, 2010, 4:15 PM CDT for 4 counties in Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 4:15 PM CDT (21:15 UTC)
Expired
May 24, 2010, 4:45 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Carson County, TX, Gray County, TX, Hutchinson County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 70 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:15 PM CDTHAIL 1.75Pampa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:46 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WFUS54 KAMA 242115
TORAMA
TXC065-179-233-393-242145-
/O.NEW.KAMA.TO.W.0041.100524T2115Z-100524T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS.
  SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS.
  EASTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS.
  WESTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 445 PM CDT

* AT 411 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 13
  MILES SOUTHEAST OF WHITE DEER...OR ABOUT 18 MILES EAST OF
  PANHANDLE...MOVING NORTH AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WHITE DEER...
  PAMPA...LEFORS...KINGSMILL AND CODMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3574 10114 3561 10060 3518 10097 3523 10121
TIME...MOT...LOC 2115Z 197DEG 29KT 3530 10107

$$

SJOHNSON
2 follow-up statements
779 
WWUS54 KAMA 242125
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT MON MAY 24 2010

TXC065-179-233-393-242145-
/O.CON.KAMA.TO.W.0041.000000T0000Z-100524T2145Z/
ROBERTS TX-HUTCHINSON TX-CARSON TX-GRAY TX-
425 PM CDT MON MAY 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WESTERN
GRAY...NORTHEASTERN CARSON...SOUTHEASTERN HUTCHINSON AND SOUTHWESTERN
ROBERTS COUNTIES...

AT 420 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED 9 MILES SOUTHEAST OF WHITE DEER...OR ABOUT
15 MILES SOUTH OF PAMPA...MOVING NORTH AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...KINGSMILL AND PAMPA.

IN ADDITION TO THE THREAT OF A TORNADO...THIS STORM IS CAPABLE OF 
PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. 
GO TO A SAFE PLACE NOW.

LAT...LON 3529 10120 3574 10114 3561 10060 3523 10093
TIME...MOT...LOC 2125Z 197DEG 29KT 3538 10104

$$

SJOHNSON
734 
WWUS54 KAMA 242135
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT MON MAY 24 2010

TXC065-233-242144-
/O.CAN.KAMA.TO.W.0041.000000T0000Z-100524T2145Z/
HUTCHINSON TX-CARSON TX-
435 PM CDT MON MAY 24 2010

...THE TORNADO WARNING FOR NORTHEASTERN CARSON AND SOUTHEASTERN
HUTCHINSON COUNTIES IS CANCELLED...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD MOVED OUT OF THE 
COUNTIES. THEREFORE THE TORNADO WARNING IS CANCELLED.

LAT...LON 3535 10108 3572 10107 3561 10060 3527 10090
TIME...MOT...LOC 2134Z 221DEG 31KT 3543 10094

$$

TXC179-393-242145-
/O.CON.KAMA.TO.W.0041.000000T0000Z-100524T2145Z/
ROBERTS TX-GRAY TX-
435 PM CDT MON MAY 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WESTERN
GRAY AND SOUTHWESTERN ROBERTS COUNTIES...

AT 429 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED 8 MILES SOUTHEAST OF KINGSMILL...OR ABOUT 11
MILES SOUTH OF PAMPA...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...LEFORS AND PAMPA.

IN ADDITION TO THE THREAT OF A TORNADO...THIS STORM IS CAPABLE OF 
PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. 
GO TO A SAFE PLACE NOW.

LAT...LON 3535 10108 3572 10107 3561 10060 3527 10090
TIME...MOT...LOC 2134Z 221DEG 31KT 3543 10094

$$

SJOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 2:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 24, 2:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT MON MAY 24 2010

.DISCUSSION...
SEVERE WEATHER DURING THE SHORT TERM PART OF THE FORECAST WILL REMAIN
THE MAIN WEATHER CONCERN THIS AFTERNOON...SO WILL BE FAIRLY BRIEF.

UPPER LEVEL TROUGH ACROSS THE FOUR CORNERS REGION HAS ASSUMED A
NEGATIVE TILT AS IT EJECTS TO THE NORTHEAST INTO THE NORTHERN PLAINS
STATES. THUNDERSTORMS HAVE ALL READY ERUPTED ALONG AND EAST OF
APPROACHING DRYLINE. LATEST LAPS ANALYSIS INDICATES DRYLINE HAS
SLIPPED INTO THE WESTERN ZONES WITH LOWER 30 DEWPOINTS ACROSS THE
WEST WITH MIDDLE TO UPPER 60S TD/S IN THE EAST. RUC MESO ANALYSIS
DATA REVEALS SBCAPES OF 2500 TO 3000 WITH SUFFICIENT SHEAR TO SUPPORT
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. LARGE HAIL AND A FEW
TORNADOES WILL BE POSSIBLE GIVEN BACKED SOUTHEASTERLY WINDS LOCATED
ACROSS THE CENTRAL/EASTERN LOCATIONS. TORNADO WATCH WILL REMAIN IN
EFFECT ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES
UNTIL 800 PM CDT. COVERAGE MAY INCREASE LATER THIS AFTERNOON/EVENING
AS THUNDERSTORM COMPLEX MAY EVOLVE...WHICH WILL CONTINUE TO SUPPORT A
SEVERE WEATHER THREAT.

LITTLE CHANGES WERE MADE ON TUESDAY AND WEDNESDAY SURFACE TROUGH AND
DRYLINE WILL MEANDER ACROSS THE REGION...WITH THE CONTINUATION OF
SHOWER AND THUNDERSTORM CHANCES.

THE EXTENDED PORTION OF THE FORECAST REMAINS IN TACT AND UNCHANGED AS
SEVERE WEATHER IS THE FOCUS OF THE SHORT TERM. UPPER LEVEL RIDGING
WILL TAKE PLACE ACROSS THE PANHANDLES LATE WEDNESDAY THROUGH
FRIDAY...ENDING PRECIP CHANCES. TEMPS WILL INCREASE BACK INTO THE
MIDDLE TO UPPER 80S DURING THIS TIME. UPPER LEVEL RIDGE MAY DAMPEN
SOME DURING THE LATTER PART OF THE WEEK...BUT FORECAST WILL REMAIN
DRY ATTM.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST DUE TO
RECENT RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  81  60  81  61 /  30  20  30  20  20
BEAVER OK                  62  82  62  83  60 /  40  30  30  20  20
BOISE CITY OK              47  80  57  80  56 /  20  20  30  20  20
BORGER TX                  62  82  63  83  62 /  30  30  30  20  20
BOYS RANCH TX              56  82  59  82  59 /  20  20  30  20  20
CANYON TX                  59  81  60  81  61 /  20  20  30  20  20
CLARENDON TX               63  82  63  82  62 /  40  30  30  20  20
DALHART TX                 51  81  58  80  57 /  20  20  30  20  20
GUYMON OK                  55  82  60  81  60 /  30  30  30  20  20
HEREFORD TX                58  80  59  80  59 /  20  20  30  20  20
LIPSCOMB TX                63  83  63  82  60 /  40  30  30  20  20
PAMPA TX                   62  82  63  81  61 /  30  30  30  20  20
SHAMROCK TX                64  85  63  82  62 /  40  30  30  20  20
WELLINGTON TX              65  85  64  83  63 /  40  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/10
Hazardous weather outlook, May 24, 4:09 PM CDT, 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT MON MAY 24 2010

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
409 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH IN EFFECT UNTIL 800 PM CDT FOR THE CENTRAL AND
EASTERN PANHANDLES...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. THESE STORMS ARE ANTICIPATED
TO DEVELOP ALONG AND EAST OF THE DRYLINE...WHICH WILL TRACK SLOWLY
EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS...
ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE.

IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
EXPECTED TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS
A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH THIS EVENING IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

WYNNE

In the hours before

Special weather statement, May 24, 3:05 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT MON MAY 24 2010

TXZ013-014-018-019-242030-
CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX-
305 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DONLEY...ARMSTRONG...
GRAY AND CARSON COUNTIES.

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF THUNDERSTORMS FROM GOODNIGHT TO 9 MILES SOUTH
OF GOODNIGHT...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, May 24, 3:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             4 WSW BAKER             36.85N 101.09W
05/24/2010  M2.00 INCH       TEXAS              OK   STORM CHASER

&&

EVENT NUMBER AMA1000520

MAD
Local storm report, May 24, 3:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             8 SSE WHITE DEER        35.33N 101.11W
05/24/2010  E2.50 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1000521

JACKSON
Local storm report, May 24, 4:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             GROOM                   35.20N 101.11W
05/24/2010  E1.50 INCH       CARSON             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000522

JACKSON
Local storm report, May 24, 4:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             3 E PAMPA               35.55N 100.91W
05/24/2010  M1.00 INCH       GRAY               TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000523

TAS
Local storm report, May 24, 4:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     DOWNBURST        1 N GROOM               35.22N 101.11W
05/24/2010  E70 MPH          CARSON             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000524

TAS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:24 PM CDTSevere Thunderstorm WarningAMADallam51 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningAMADallam65 min
May 23, 8:23 PM CDTTornado WarningAMADallam22 min
May 23, 9:17 PM CDTSevere Thunderstorm WarningAMADallam58 min
May 23, 9:22 PM CDTTornado WarningAMADallam38 min
May 23, 9:48 PM CDTSevere Thunderstorm WarningAMADallam31 min
May 23, 9:54 PM CDTTornado WarningAMADallam36 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningAMADallam36 min
May 24, 11:49 AM CDTSevere Thunderstorm WarningAMAHansford, Sherman56 min
May 24, 12:42 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman63 min
May 24, 1:40 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree65 min
May 24, 3:29 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Hutchinson, Roberts61 min
May 24, 3:46 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hansford, Hutchinson, Ochiltree, Roberts59 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler66 min
May 24, 4:43 PM CDTTornado WarningAMAGray, Roberts47 min
May 24, 4:52 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray53 min
May 24, 5:07 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree53 min
May 24, 5:17 PM CDTTornado WarningAMAGray, Hemphill, Roberts, Wheeler43 min
May 24, 5:20 PM CDTAreal Flood AdvisoryAMAGray, Roberts116 min
May 24, 5:23 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler67 min
May 24, 5:43 PM CDTAreal Flood AdvisoryAMAGray, Hemphill, Roberts4 hr
May 24, 6:16 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Wheeler59 min
May 24, 6:32 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts58 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.